Michigan, 2004Tornado and Damaging Wind in Michigan, May 14, 2004
May 14, 2004 · NWS GRR · 2 events in 2 counties and zones
1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- $60,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 14, 10:30 AM EST, 4 hours 8 minutes earlier.
Area forecast discussion, May 14, 10:30 AM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 AM EDT FRI MAY 14 2004
.SHORT TERM...
SEVERE WEATHER THREAT IS THE MAIN CONCERN FOR THE AFTERNOON AND
EARLY EVENING AS COLD FRONT ADVANCES SLOWLY EAST ACROSS THE CWFA.
FRONT IS CURRENTLY JUST WEST OF HIGHWAY 131 THEN SSW TO GARY
INDIANA. NOT EXPECTING THE FRONT TO MOVE TOO FAST THIS AFTERNOON
SINCE THERE IS A WAVE ALONG THE FRONT IN ILLINOIS MOVING NORTHEAST.
CLOUD COVER IS RATHER EXTENSIVE ATTM BUT LIFTED INDICES ARE STILL -2
TO -4 AHEAD OF THE FRONT. ANY BRIEF BREAKS IN THE CLOUDS COULD
REALLY BOOST INSTABILITY IN A HURRY AND INCREASE THE SEVERE WEATHER
THREAT. MAIN CONCERN IS FOR DAMAGING WINDS FROM LINEAR SEGMENTS
LIFTING NE FROM INDIANA... AS WINDS ALOFT ARE PROGGED TO STRENGTHEN
THROUGH 21Z (40 KTS AT H8 AND 55 KTS AT H5). FREEZING LEVEL IS UP
NEAR 13K FEET... SO THE HAIL THREAT NOT TOO HIGH. LOCALLY HEAVY
DOWNPOURS COULD LEAD TO SOME URBAN/SMALL STREAM FLOODING PROBLEMS
WHERE HEAVIER CELLS PERSIST.
ISOLATED WEAK/BRIEF TORNADOES ARE ALSO A POSSIBILITY GIVEN LOW LCL
HEIGHTS AND 0-1KM HELICITIES NEAR 150. CURRENTLY SFC WINDS ARE
UNIFORM SSW...BUT IF LOW LEVEL WINDS BACK SOUTHEASTERLY AHEAD OF THE
WAVE LIFTING NE FROM IL...THIS WOULD INCREASE THE TORNADO THREAT.
BEHIND THE FRONT THIS AFTERNOON...EXPECT WIDESPREAD RAIN AND MUCH
COOLER TEMPERATURES IN THE 40S AND 50S.
&&
.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MEADE
Hazardous weather outlook, May 14, 10:41 AM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1141 AM EDT FRI MAY 14 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-151003-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1141 AM EDT FRI MAY 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EARLY
EVENING EAST OF A LINE FROM MOUNT PLEASANT TO HOLLAND. A COLD FRONT
WILL MOVE INTO A MOIST AND UNSTABLE AIRMASS...TOUCHING OFF
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
ISOLATED TORNADOES ARE ALSO POSSIBLE. STORMS THAT DO FORM WILL MOVE
NORTH NORTHEAST AT ABOUT 40 MPH.
LOCALLY HEAVY RAINFALL COULD LEAD TO URBAN AND SMALL STREAM FLOODING
PROBLEMS WHERE THE STRONGER STORMS PERSIST.
SCATTERED SHOWERS AND THUNDERSTORMS MAY LINGER THROUGH INTO THE
EVENING AS THE COLD FRONT MOVES ACROSS LOWER MICHIGAN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY AND
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
OSTUNO MEADE
In the hours before
Special weather statement, May 14, 12:28 PM EST, 2 hours 10 minutes before
MIZ039-040-045-046-051-052-057>059-064>067-071>074-150000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
128 PM EDT FRI MAY 14 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MEADELocal storm report, May 14, 2:32 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
332 PM EDT FRI MAY 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0329 PM HEAVY RAIN 10 N GRATTAN 43.23N 85.38W
05/14/2004 1.00 INCH KENT MI TRAINED SPOTTER
1.00 INCH OF RAIN THE PAST HOUR
&&
MJKTornado, Clinton
- When
- May 14, 2:38 PM EST to 2:42 PM EST
- Where
- Clinton County, Maple Rapids
- Rating
- F0
- Path length
- 3.5 mi
- Path width
- 75 yd
- Property damage
- $150,000
- Crop damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.100, -84.700
A F0 tornado touched down about four miles east southeast of Maple Rapids at 3:38 p.m. EDT. The tornado was 75 yards wide with a path length of 3.5 miles. It moved east northeast at 40 m.p.h. The tornado produced the greatest amount of damage near the point of touchdown four miles east southeast of Maple Rapids just south of Island Road, where one silo was destroyed and two others were damaged. A shed was also damaged. A couple of two by fours were driven into the side of a pole barn. Shingles were damaged and ripped off of two homes. Maximum wind speeds here were estimated at 70 m.p.h. Several trees were blown down in the tornadoe's path. The tornado moved east northeast and lifted just north of Maple Rapids road and east of DeWitt road near Ferdon Creek in Clinton county.
Thunderstorm Wind, Eaton
- When
- May 14, 2:56 PM EST
- Where
- Eaton County, Bellevue
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.450, -85.017
Severe thunderstorm wind gusts blew a roof off of a garage. Two 24 inch diameter pine trees were blown down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, May 14, 2004$265,000 · F1 · 14 events
- Flood in Wisconsin, May 14 to 31, 2004$1.5 million · 1 event
- Damaging Wind in Texas, May 14, 2004$75,000 · 60 kt wind · 1 event
- Flash Flood and Damaging Winds in New York, May 14, 2004$30,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Wind in Mississippi, May 14, 2004$16,000 · 50 kt wind · 10 events
- Frost and Freeze in Kansas, May 14, 200410 events
- Rip Current in Florida, May 14, 20041 injured · 1 event
- Hail in Michigan, May 14, 2004$12,000 · 1.5 in hail · 1 event
- Marine Thunderstorm Winds in Lake Huron, May 14, 200450 kt wind · 4 events
- Flash Flooding in Indiana, May 14, 20043 events
- Flash Flood and Hail in West Virginia, May 14, 2004$10,000 · 55 kt wind · 3 events
- Debris Flows in Puerto Rico, May 14, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402104, 5402103.